Colorado, 2017Tornado in Colorado, April 12, 2017
April 12, 2017 · NWS PUB · 1 event in 1 county or zone
A strong storm produced a brief landspout tornado just south of Granada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm produced a brief landspout tornado just south of Granada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 12, 2:03 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 12, 2:03 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
303 PM MDT Wed Apr 12 2017
.SHORT TERM...(This evening through Thursday)
Issued at 243 PM MDT Wed Apr 12 2017
Currently...
Moisture has returned to parts of the CWA as dwpts over the far
eastern plains were in the 40s to around 50F. All other areas were
still quite dry, with dewpts in the teens and 20s. An isolated
thunderstorm was located in the vicinity of Trinidad. Temps were in
the 70s across a majority of the plains with 50s and 60s in the
valleys. It was quite breezy east of the sfc trough over the far
eastern plains.
Rest of today...
Best chance of thunder through the rest of the afternoon will be
along and east of the surface trough which will extend from roughly
Lamar to east of Trinidad. A storm or two could be strong with gusty
winds and small hail. The best chance of stronger storms according
to hi res guidance will be over far eastern Baca and far eastern
Prowers counties.
Over the remainder of the region it will be dry.
Tonight...
There still will be a very low chance of some isold thunder over the
far eastern plains, especially this evening. We may also see some
low clouds this region along with patchy areas of fog as winds will
pick up a bit from the east across most of the plains during the
early morning hours, and this will increase the RH over a good part
of the lower elevations.
Temps tonight will be in the 40s most if not all of the plains with
20s and 30s over the higher elevation's.
Tomorrow...
Another warm and mainly dry day is anticipated tomorrow across the
area, although it will feel much less dry as we should see dwpts in
the 30s and 40s across the region during the mid day hour. We will
see a continued chance of isold tsra over the plains, especially the
far eastern plains. One or two of these storms could produce gusty
winds and small hail. There will also be a very low chance of a
-TSRA over the mtns adjacent to the plains. Temps will be continue
to be warm with 70s plains, although it will be 2-3F cooler than
today.
Breezy southeast winds should prevail across the lower elevations
tomorrow, with southeasterlies in the mtns and valleys. \/Hodanish
.LONG TERM...(Thursday night through Wednesday)
Issued at 243 PM MDT Wed Apr 12 2017
There is quite a bit of uncertainty in the extended period due to
high ensemble spreads and differences with embedded waves in zonal
flow.
Thursday night...a departing upper level shortwave trough is
forecast to eject out of western Kansas into Nebraska overnight.
Models do develop isolated thunderstorms over the far Eastern
Plains during the evening, before moving off to the east and
dissipating by midnight. Modest shear and instability may allow
for small hail and gusty winds. Once storms move off to the east,
expect quiet conditions into Friday morning.
Friday...broad southwesterly flow is forecast to spread across
Colorado on Friday. Gusty southwest winds and drier air will
likely lead to elevated fire weather conditions across the Plains
for the afternoon hours. Currently, fuels will be in question
given the wet conditions over the past few weeks, but fine fuels
may dry out quickly leading to more critical fire weather
concerns. Temperatures will be warm across the region with lower
80s for highs.
Saturday through Monday...westerly flow aloft will spread across
the region with several embedded disturbances expected through
early next week. There are time and strength questions, with
reduced forecast confidence during this period. On Saturday, a
cold front will drop south across the Plains during the morning
hours. This will help to cool temperatures back into the lower to
mid 70s. Afternoon highs will slowly warm back into the lower 80s
by Monday. As for precipitation, much will depend on how the
disturbances will track. Weak instability over the mountains will
likely lead to afternoon and evening showers, with possibly some
movement into the adjacent plains. As for the far Eastern Plains,
much will depend on boundaries that set up near the Kansas border.
Monday will need to be watched for elevated fire weather
conditions during the afternoon hours.
Tuesday and Wednesday...models in agreement with a more robust
upper disturbance moving across the area. This will likely bring
better chances for rain and high elevation snow to the mountains,
especially Tuesday. Across the Plains, there may be slightly
better chances for precipitation as the disturbance passes. Fire
weather concerns may also be elevated Tuesday afternoon. Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 243 PM MDT Wed Apr 12 2017
Anticipate VFR conditions during the next 24 hours at all 3 taf
sites; KPUB, KALS and KCOS. There is a very low chance of some low
cigs and possibly some fog as RH values will be increasing, but
believe chance is too low to mention explicitly in the TAFs. Diurnal
winds will prevail tomorrow...but they will likely be about 4 to 7
knots stronger than normal.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Apr 12, 4:58 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
558 AM MDT Wed Apr 12 2017
COZ058>089-093>099-131200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
558 AM MDT Wed Apr 12 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Isolated thunderstorms will be possible over the far
southeast plains late this afternoon and this evening. The primary
threat from most storms will be lightning, with one or two stronger
storms producing wind gusts to 50 mph and hail up to the size of
pennies.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorms at times will be possible over primarily
eastern sections from Thursday into Monday. The main thunderstorm
threats from the stronger storms will be lightning and wind gusts
around 55 mph. In addition, some of the more intense storms will
be capable of producing periods of heavy precipitation and hail.
Also, some light accumulating snow is expected to develop over
portions of the Continental Divide by later Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the far southeast
plains.
In the hours before
Special weather statement, Apr 12, 1:17 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT WED APR 12 2017
COZ074-088-122100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
217 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Trinidad, Starkville and Hoehne.
LAT...LON 3704 10455 3722 10460 3731 10436 3704 10429
TIME...MOT...LOC 2016Z 257DEG 3KT 3715 10449
Hodanish
Special weather statement, Apr 12, 1:42 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT WED APR 12 2017
COZ074-088-122145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
242 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 345 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3704 10457 3715 10469 3725 10452 3711 10446
TIME...MOT...LOC 2041Z 142DEG 1KT 3714 10456
lw
Tornado, Prowers
- When
- April 12, 3:13 PM MST to 3:17 PM MST
- Where
- Prowers County, 2.44 mi SSE of Granada to 1.71 mi SSE of Granada
- Rating
- EFU
- Path length
- 0.86 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -102.288
A brief landspout tornado was witnessed by a trained spotter. The tornado caused no damage from which the NWS could assign an EF-scale rating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 12, 2017$2.0 million · 2.5 in hail · 2 events
- Lightning Strike and Winter Weather in California, April 12 to 13, 2017$45,000 · 2 events
- Flash Flood and Hail in Texas, April 12 to 13, 20172 in hail · 20 events
- Flash Flood and Hail in Kansas, April 12, 20171 in hail · 14 events
- Hail in New Mexico, April 12, 20171.75 in hail · 7 events
- Hail and Damaging Wind in New Mexico, April 12, 2017$6,000 · 1.75 in hail · 7 events
- Flash Flood and Hail in New Mexico, April 12, 20171.75 in hail · 4 events
- Flooding in Maine, April 12 to 14, 20172 events
- Hail in Kansas, April 12, 20171 in hail · 2 events
- Flood in Maine, April 12 to 14, 20171 event
- Waterspout in South Atlantic Coastal Waters, April 12, 20171 event
- Hail in Texas, April 12, 20171.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686482.